Wigan dad seeks answers after daughter died following Covid-19 vaccine dose

Despite the family tragedy, though, he is still urging residents to get their jabs.

Thursday, 17th June 2021, 4:11 pm
Updated Thursday, 17th June 2021, 4:12 pm

Vanessa Newton, from Skelmersdale, died in Wigan Infirmary on March 2 at the age of just 45.

Special needs teacher Vanessa had received her first dose of the AstraZeneca vaccine on Valentine’s Day and was admitted to hospital on February 25 after she developed severe abdominal cramps.

Read More

Read More
Covid-19 case rate in Wigan continues to rise

Sign up to our daily newsletter

The i newsletter cut through the noise

Vanessa Newton on her graduation day in 2014

Mr Jones says he now simply wants some transparency from the Government and to know why Vanessa deteriorated so disastrously in the weeks after having the vaccine.

However, despite the family tragedy he strongly urged Wiganers to get the vaccine, saying he and his relatives have simply been extremely unlucky with the awful ordeal they have gone through.

Health chiefs in the borough have expressed their condolences while national organisations have said the vaccine is safe and such terrible reactions remain very unusual.

Mr Jones said: “The NHS have been absolutely brilliant, every single individual has been fantastic. Special thanks go to all the staff on Langtree Ward at the infirmary who were looking after Vanessa and for the kindness they showed to me personally and to the family.

"My sincere thanks also go to the consultant and bereavement counsellor who tended to my own needs by sorting out my second Covid -19 vaccination which was due, along with my own GP and practice manageress who put it into place at very short notice.

"I can’t say how much that comes from the heart.

“There’s no witch hunt here for me. All I want is some good to come out of this.

“I think people should be given the true figures on how many people have had issues with these blood clots. I don’t actually think we know the true numbers.

“I just want some transparency. Let people make their own minds up.

“I know what Vanessa’s cause of death was but she was fit and healthy and had no underlying symptoms at all so why did this happen?

“I know the Government is saying the vaccine is safe and these clots are rare but when you are sat in a crematorium with 29 other people because the one in 100,000 is your daughter it’s not the same.

“People should have the vaccine, even though I’m sitting here saying what I’m saying. There’s a risk in having paracetamol. We’re unlucky as a family, my two grandkids who have lost their mum are unlucky.

“I would definitely not discourage anyone from booking a vaccine appointment. I didn’t have the slightest reaction to the AstraZeneca vaccine.”

Mr Jones said Vanessa initially started experiencing severe headaches on February 20, but as she had previously suffered from migraines she put it down to that.

However, from the Tuesday evening until the Thursday, when she went to A&E, she had abdominal cramps so severe that Mr Jones said she told him they were like labour pains.

She was admitted to hospital for a scan to be done on the Friday and Mr Jones said that returned showing she had blood clots in several organs.

He spoke to her over the weekend when she felt a little better but on the Tuesday morning she was booked in for another emergency scan after being in severe pain from around 5.30am.

Vanessa died between 11am and noon that day.

Mr Jones said Vanessa had graduated from university in 2014 and loved her job at the Turning Point Academy in Bootle, where she had been working for around 18 months at the time of her death.

He said the school had also offered fantastic support to the grieving family.

Vanessa’s death has also prompted messages of condolence and sympathy from the borough’s health bodies.

Dr Sanjay Arya, medical director and consultant cardiologist at Wrightington, Wigan and Leigh (WWL) Teaching Hospitals NHS Foundation Trust, said: “We would like to offer our sincere condolences to Mr Jones, and to all the friends and family of Vanessa Newton, for their sad loss.

“We would encourage the family to contact us if they would like to discuss further.”

Dr Tim Dalton, local GP and chair of NHS Wigan Borough CCG, said, “I would like to send my deepest sympathy to Mr Jones at the sad loss of his daughter, Vanessa.

“The thoughts of everyone at the CCG go to him and all Vanessa’s friends and family.”

National health bosses have spoken about the overall safety of the vaccine.

Dr June Raine, chief executive of the Medicines and Healthcare products Regulatory Agency (MHRA), said: “Over 65 million doses of vaccines against Covid-19 have now been administered in the UK, saving thousands of lives through the biggest vaccination programme that has ever taken place in this country.

“No effective medicine or vaccine is without risk. These specific kinds of blood clots with low platelets reported following Covid-19 Vaccine AstraZeneca remain extremely rare and unlikely to occur.

“Our advice remains that the benefits of the vaccine outweigh the risks in the majority of people.

“It is still vitally important that people come forward for their vaccination and for their second dose when invited to do so.

“We ask anyone who suspects they have experienced a side effect linked with their Covid-19 vaccine to report it to the Coronavirus Yellow Card website.”

If you value what we do and are able to support us, a digital subscription is just £1 for your first month. Try us today by clicking here and viewing our offers.